Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 262, NWS Lubbock, TX

October 12, 2012Swisher County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Oct 12, 2012, 7:07 PM CDT for Swisher County, Texas. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 12, 2012, 7:07 PM CDT (00:07 UTC)
Expired
Oct 12, 2012, 7:30 PM CDT
In force
23 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

County Swisher County, TX

The radar

The Amarillo radar (KAMA), 68 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 7:10 PM CDTHAIL 1.75Tulia, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 12, 6:22 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1574 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

789 
WUUS54 KLUB 130007
SVRLUB
TXC437-130030-
/O.NEW.KLUB.SV.W.0262.121013T0007Z-121013T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
707 PM CDT FRI OCT 12 2012

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SWISHER COUNTY IN THE PANHANDLE OF TEXAS.

* UNTIL 730 PM CDT

* AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  TULIA...AND MOVING NORTH AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE HAPPY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL BLOWN BY VIOLENT WINDS CAN CAUSE EXTENSIVE DAMAGE. TAKE
SHELTER NOW. AVOID WINDOWS...AUTOMOBILES AND MOBILE HOMES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY MORNING
FOR THE PANHANDLE AND NORTHWEST TEXAS.

&&

LAT...LON 3475 10200 3475 10147 3443 10147 3446 10197
TIME...MOT...LOC 0007Z 189DEG 39KT 3457 10177

$$

24
1 follow-up statement
821 
WWUS54 KLUB 130018
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
718 PM CDT FRI OCT 12 2012

TXC437-130030-
/O.CON.KLUB.SV.W.0262.000000T0000Z-121013T0030Z/
SWISHER TX-
718 PM CDT FRI OCT 12 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
SWISHER COUNTY UNTIL 730 PM CDT...

AT 705 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM 
PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 
60 MPH.  AT 715 PM...THIS STORM WAS LOCATED 7 MILES NORTH OF 
TULIA...MOVING NORTH AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
 LOCATIONS MAINLY EAST OF HAPPY INCLUDING VIGO PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE 
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY 
AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3475 10195 3475 10147 3453 10147 3455 10188
TIME...MOT...LOC 0017Z 187DEG 33KT 3466 10175

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 3:40 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Oct 12, 3:40 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
340 PM CDT FRI OCT 12 2012

.SHORT TERM...
A TIGHT CLOSED LOW WAS SLOWLY MOVING EAST OUT OF THE GREAT BASIN
EARLY THIS FRIDAY AFTERNOON. ALTHOUGH MOST HEIGHT FALLS WILL BE
FARTHER NORTH OF THE REGION...THE SOUTH PLAINS WILL STILL SEE AROUND
30-40M OF FALLS. A BROAD AREA OF UPPER LEVEL DIVERGENCE AHEAD OF
THIS LOW IS APPARENT IN WATER VAPOR IMAGERY. A FRONT HAD MOVED
FARTHER SOUTH THAN ANTICIPATED THIS MORNING STRETCHING FROM ABOUT
HOBBS TO PADUCAH. HOWEVER...THIS FRONT WAS RETREATING BACK NORTHWARD
WITH HEATING INTO THE MID AND UPPER 70S SOUTH OF THE FRONT. THERE
WILL BE WEAK CONVERGENCE WEST OF THE AREA WHERE A DRYLINE IS
SHARPENING UP. FRONTOGENETICAL FORCING WILL ACCOMPANY THE DRYLINE IN
EASTERN NEW MEXICO THIS AFTERNOON AND EVENING. WINDS ARE EXPECTED TO
STAY BACKED SOUTH OF THIS FRONTAL BOUNDARY CONTINUING TO DRAW IN
ABNORMALLY HIGH MOISTURE FOR OCTOBER. THIS INCREDIBLY HIGH MOISTURE
WILL LEAD TO SURFACE CAPES IN EXCESS OF 2000 J/KG. THERE STILL
REMAINS UNCERTAINTY ON WHETHER THIS SURFACE BASED INSTABILITY CAN BE
REALIZED GIVEN THE AMOUNT OF CLOUD COVER LIMITING HEATING. MODELS DO
SHOW ENOUGH HEATING WITH TEMPERATURES IN THE UPPER 70S TO LOWER 80S
AND ERODING ALL OF THE CIN. EARLY THIS AFTERNOON...THERE IS STILL
AROUND 100 CIN THAT NEEDS TO BE OVERCOME. AREAS NORTH OF THE FRONT
WILL STILL SEE ABUNDANT ELEVATED INSTABILITY WITH THE AMOUNT OF
MOISTURE IN THE ATMOSPHERE.

CONDITIONS WILL BECOME SOMEWHAT FAVORABLE FOR TORNADO DEVELOPMENT IF
THE CAP BREAKS. DEEP LAYER SHEAR WILL CONTINUE TO BE ON THE INCREASE
TODAY SUPPORTING ORGANIZED SUPERCELL DEVELOPMENT. EVEN THOUGH STORMS
WILL BE MOVING RAPIDLY...THE AMOUNT OF MOISTURE IN THE ATMOSPHERE
AND LOW LCLS MAY CAUSE HEAVY RAINFALL. SHEAR VECTORS FROM THE
SURFACE TO 1KM ARE PROGGED TO BE AROUND 20-25KT WITH 0-3KM HELICITY
BETWEEN 200 AND 250. ANY SUPERCELLS NEAR THE AFOREMENTIONED FRONTAL
BOUNDARY MAY BE ABLE TO INTERACT TO CREATE A HIGHER TORNADO THREAT.
OTHERWISE...LARGE HAIL WILL BE ANOTHER PRIMARY CONCERN WITH
CONVECTION.

CONVECTION WILL SHIFT EAST OVERNIGHT WITH THE DEVELOPMENT OF A STOUT
50KT LOW LEVEL JET ACROSS THE ROLLING PLAINS. ADDITIONALLY...THE
PACIFIC FRONT WILL BE SWEEPING THROUGH THE AREA SATURDAY MORNING
ADDING TO THE LIFT AND CREATING A SECOND CHANCE OF STORMS. THIS
CONVECTION IS EXPECTED TO BE LINEAR RATHER THAN THIS AFTERNOON
DISCRETE CONVECTION. THESE STORMS MAY PERSIST INTO SATURDAY
AFTERNOON WITH TRAILING UPPER LEVEL LIFT FROM THE UPPER LEVEL TROUGH
AXIS. JDV

&&

.LONG TERM...
THE MID-UPPER LEVEL TROUGH ASSOCIATED WITH THE STORM SYSTEM
MENTIONED ABOVE WILL SWING THROUGH WEST TEXAS SATURDAY NIGHT AND
ALLOW DEEP-LAYER RIDGING TO BEGIN MOVING IN. SKIES WILL CONTINUE A
CLEARING TREND FROM NORTHWEST TO SOUTHEAST AS DRIER AIR SETTLES
ACROSS THE SOUTHERN PLAINS ON THE EASTERN EDGE OF HIGH PRESSURE AND
ACCOMPANYING SUBSIDENCE. SUNNY SKIES WILL PRODUCE SEASONABLE HIGHS
IN THE MID 70S TO NEAR 80 ACROSS THE SOUTH PLAINS AND EXTREME
SOUTHERN PANHANDLE AND LOW-MID 80S THROUGHOUT THE ROLLING
PLAINS...WITH WINDS OUT OF THE NORTH AT 10-15 MPH.

NORTHWEST FLOW ALOFT WILL KEEP CONDITIONS DRY HEADING INTO EARLY
NEXT WEEK...BEFORE A SHORTWAVE TROUGH APPROACHES OUT OF THE
SOUTHWEST MONDAY NIGHT INTO TUESDAY. NUMERICAL GUIDANCE SOLUTIONS
VARY IN THE DEGREE OF MOISTURE RETURN AND ASSOCIATED PRECIPITATION
CHANCES. HAVE LEFT THE FORECAST DRY AT THIS POINT BUT WILL MONITOR
THIS SYSTEM IN THE COMING DAYS. THIS WAVE OF UPPER-LEVEL ENERGY AND
ANY RESIDUAL RAINFALL LOOK TO PUSH EAST BY WEDNESDAY
MORNING...PLACING WEST TEXAS BACK IN A DRY AND QUIET NORTHWEST FLOW
REGIME WITH SEASONABLE TEMPERATURES THROUGH LATE WEEK INTO THE
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        52  73  42  77  43 /  70   0   0   0   0
TULIA         57  75  46  77  46 /  70  10   0   0   0
PLAINVIEW     57  77  47  78  47 /  70  10   0   0   0
LEVELLAND     59  77  48  79  49 /  70  10   0   0   0
LUBBOCK       63  78  49  80  50 /  70  10   0   0   0
DENVER CITY   60  77  49  79  50 /  70   0   0   0   0
BROWNFIELD    60  78  49  80  50 /  60  10   0   0   0
CHILDRESS     64  82  52  84  50 /  60  40   0   0   0
SPUR          64  80  52  80  51 /  60  30   0   0   0
ASPERMONT     67  82  54  84  53 /  50  40   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/31
Hazardous weather outlook, Oct 12, 12:13 PM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1213 PM CDT FRI OCT 12 2012

TXZ021>044-131715-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1213 PM CDT FRI OCT 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

A SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES THIS AFTERNOON
AND EVENING ACROSS MOST OF THE TEXAS SOUTH PLAINS REGION. LARGE
HAIL...DAMAGING WIND GUSTS...AND LOCALLY FLOODING RAINS WILL BE
THE PRIMARY THREATS. THERE ALSO WILL BE A RISK FOR ISOLATED
TORNADOES...ESPECIALLY NEAR THE NEW MEXICO BORDER. A STRONG UPPER
LEVEL STORM SYSTEM ACROSS THE MOJAVE DESERT WILL SWING INTO THE
CENTRAL ROCKIES TONIGHT...WHILE A SURFACE FRONTAL BOUNDARY WILL
SLOWLY LIFT NORTHWARD THROUGH THE TEXAS SOUTH PLAINS LATER TODAY.
THE MOST PROBABLE SCENARIO IS FOR DEVELOPMENT OF STRONG OR SEVERE
THUNDERSTORMS AND POSSIBLY SUPERCELLS LATE THIS AFTERNOON OVER THE
SOUTHWESTERN SOUTH PLAINS NEAR THE NEW MEXICO BORDER. ACTIVITY IS
EXPECTED TO TRANSFORM INTO EITHER CLUSTERS OR LINES AND MOVE
NORTHEASTWARD ACROSS THE AREA LATER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY THIS
EVENING.

In the hours before

Local storm report, Oct 12, 6:07 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
607 PM CDT FRI OCT 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             SHALLOWATER             33.69N 101.99W
10/12/2012  E1.00 INCH       LUBBOCK            TX   BROADCAST MEDIA

&&

EVENT NUMBER LUB1200392

JGD
Local storm report, Oct 12, 6:21 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
621 PM CDT FRI OCT 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             HALE CENTER             34.06N 101.84W
10/12/2012  E2.00 INCH       HALE               TX   TRAINED SPOTTER

0621 PM     TSTM WND GST     HALE CENTER             34.06N 101.84W
10/12/2012  E65 MPH          HALE               TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB1200393
EVENT NUMBER LUB1200394

JGD
Local storm report, Oct 12, 6:40 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
640 PM CDT FRI OCT 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             6 N ABERNATHY           33.93N 101.85W
10/12/2012  M2.00 INCH       HALE               TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB1200395

JGD
Local storm report, Oct 12, 6:49 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
649 PM CDT FRI OCT 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             6 S HALE CENTER         33.98N 101.84W
10/12/2012  E2.75 INCH       HALE               TX   TRAINED SPOTTER

            CRACKED WINDSHIELD

&&

EVENT NUMBER LUB1200396

JGD
Local storm report, Oct 12, 6:58 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
658 PM CDT FRI OCT 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             HALE CENTER             34.06N 101.84W
10/12/2012  E2.75 INCH       HALE               TX   SKYWARN SPOTTER

&&

EVENT NUMBER LUB1200397

JGD
Local storm report, Oct 12, 7:04 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
704 PM CDT FRI OCT 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             4 N KRESS               34.42N 101.75W
10/12/2012  E1.75 INCH       SWISHER            TX   BROADCAST MEDIA

0701 PM     TSTM WND GST     4 N KRESS               34.42N 101.75W
10/12/2012  E70 MPH          SWISHER            TX   BROADCAST MEDIA

&&

EVENT NUMBER LUB1200398
EVENT NUMBER LUB1200399

MCONDER

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 7:05 PM CDTTornado WarningLUBFloyd, Hale25 min
Oct 12, 7:13 PM CDTSpecial Weather StatementLUBFloyd62 min
Oct 12, 7:25 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Swisher50 min
Oct 12, 7:33 PM CDTSpecial Weather StatementLUBSwisher27 min
Oct 12, 7:50 PM CDTSevere Thunderstorm WarningLUBSwisher55 min
Oct 12, 8:01 PM CDTSpecial Weather StatementLUBBriscoe44 min
Oct 12, 9:28 PM CDTSpecial Weather StatementLUBCochran, Yoakum47 min
Oct 12, 10:01 PM CDTSevere Thunderstorm WarningLUBCochran, Yoakum29 min
Oct 12, 10:33 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley, Terry, Yoakum27 min
Oct 12, 10:59 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley, Terry, Yoakum31 min
Oct 12, 11:39 PM CDTSpecial Weather StatementLUBHockley36 min
Oct 12, 11:57 PM CDTSpecial Weather StatementLUBLubbock48 min
Oct 13, 3:04 PM CDTSpecial Weather StatementLUBStonewall26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.